SHARE:

August 7, 2014: Angioedema after tPA

Interested in submitting an E-Pearl?
Brought to you by the Residents & Fellows Section of Neurology®.

August 7, 2014

Thrombolysis with recombinant tissue plasminogen activator (tPA) is the mainstay of therapy in the acute ischemic stroke setting. Hemorrhage (cerebral, genitourinary, or gastrointestinal) is the most well-known side effect of the potent lytic agent. Orolingual and/or laryngeal angioedema is a less commonly encountered adverse reaction. During infusion of tPA, plasminogen is hydrolyzed into plasmin allowing for fibrinolysis. However, the kinin pathway can also be activated leading to an increase in bradykinin, a known vasodilator.

Concurrent use of angiotensin-conversing-enzyme inhibitors (ACE-i) increases this risk because ACE-i inhibits plasma kinases, which typically oppose bradykinin. In one study, the incidence of angioedema after tPA was 1% in patients not on an ACE-i, and 5% in patients on an ACE-i. [2] Treatment includes administration of anti-histamines and corticosteroids. [1]

References

  1. Hill MD, Barber PA, Takahashi J, Demchuk AM, Feasby TE, Buchan AM. Anaphylactoid reactions and angioedema during alteplase treatment of acute ischemic stroke. CMAJ 2000; 162: 1281-1284.
  2. Engelter ST, Fluri F, Buitrago–Téllez C, et al. Life threatening orolingual angioedema during thrombolysis in acute ischemic stroke. J Neurol 2005; 252: 1167-1170.

Submitted by: Robert K. Mannel, MD, Resident, University of Florida-Jacksonville

Disclosures: Dr. Mannel reports no disclosures

For more clinical pearls and other articles of interest to neurology trainees, visit the Neurology Residents & Fellows page.  Listen to this week's Neurology Podcast.

MEMBER LOG IN

Forgot password?

Advertisement
Advertisement